Alert archive / Kentucky / Winter Storm Watches in 2012

Winter Storm Watch 2, NWS Jackson, KY

October 28, 20124 counties in Kentucky

NWS Jackson, KY issued this winter storm watch at Oct 28, 2012, 4:04 AM EDT for 4 counties in Kentucky. It took effect at Oct 29, 2012, 12:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 28, 2012, 4:04 AM EDT (08:04 UTC)
In effect from
Oct 29, 2012, 12:00 PM EDT
Expired
Oct 29, 2012, 4:48 AM EDT
In force
Issued by
NWS Jackson, KY

Counties Bell County, KY, Harlan County, KY, Letcher County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.1 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

293 
WWUS43 KJKL 280804
WSWJKL

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
404 AM EDT SUN OCT 28 2012

...SEVERAL INCHES OF HEAVY WET SNOW EXPECTED TO FALL IN THE HIGHER
TERRAIN ABOVE 2000 FEET ELEVATION OF FAR SOUTHEAST KENTUCKY MONDAY
AFTERNOON THROUGH TUESDAY NIGHT...

.A POWERFUL STORM SYSTEM...INCLUDING MOISTURE AND ENERGY FROM WHAT
IS NOW HURRICANE SANDY...WILL BRING ABUNDANT PRECIPITATION AND STRONG
GUSTY WINDS TO PARTS OF EAST KENTUCKY EARLY THIS WEEK. WHILE MOST OF
THIS PRECIPITATION WILL FALL AS RAIN ACROSS THE LOWER ELEVATIONS...
SEVERAL INCHES OF HEAVY WET SNOW WILL LIKELY FALL OVER THE HIGHER
TERRAIN ABOVE 2000 FEET ELEVATION NEAR THE VIRGINIA BORDER.

KYZ087-088-118-120-282100-
/O.NEW.KJKL.WS.A.0002.121029T1600Z-121031T1200Z/
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
404 AM EDT SUN OCT 28 2012

...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
WEDNESDAY MORNING ABOVE 2000 FEET ELEVATION...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH WEDNESDAY
MORNING.

* RAIN WILL TRANSITION TO SNOW FOR ELEVATIONS ABOVE 2000 FEET BY
  MONDAY AFTERNOON. THE SNOW WILL THEN FALL HEAVILY AT TIMES OVER THE
  HIGHER TERRAIN MONDAY NIGHT THROUGH THE DAY ON TUESDAY BEFORE
  TAPERING OFF BY WEDNESDAY MORNING. BELOW 2000 FEET ELEVATION...THE
  PRECIPITATION WILL TAKE THE FORM OF RAIN FOR THE MOST PART.
  HOWEVER...THE RAIN MAY MIX WITH OR CHANGE TO WET SNOW FOR A TIME
  LATE MONDAY NIGHT AND TUESDAY MORNING EVEN BELOW 2000 FEET
  ELEVATION.

* SNOWFALL ACCUMULATIONS OF 4 TO 8 INCHES ARE LIKELY ABOVE 2000 FEET
  ELEVATION...AND UP TO A FOOT IS POSSIBLE ON THE HIGHEST RIDGES.
  BELOW 2000 FEET...SNOWFALL ACCUMULATIONS WILL BE MUCH LESS WITH
  LITTLE IF ANY ACCUMULATION EXPECTED IN TOWNS LIKE MIDDLESBORO...
  PINEVILLE...HARLAN...WHITESBURG AND PIKEVILLE.

* STRONG GUSTY WINDS WILL ACCOMPANY THIS SNOWFALL WITH GUSTS UP TO
  40 MPH EXPECTED MONDAY NIGHT AND TUESDAY. THE STRONG WINDS AND
  HEAVY WET NATURE TO THE SNOWFALL WILL LIKELY CAUSE TREES TO FALL
  RESULTING IN POWER OUTAGES...WITH THE GREATEST IMPACTS OCCURRING
  ABOVE 2000 FEET ELEVATION. ALSO...ROADS THAT TRAVERSE THE HIGHER
  RIDGES OF PINE AND BLACK MOUNTAINS WILL LIKELY BECOME SNOW
  COVERED...SLICK AND HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE
TO MONITOR THE LATEST FORECASTS.

$$

HAL/ABE
3 follow-up statements
249 
WWUS43 KJKL 282033
WSWJKL

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
433 PM EDT SUN OCT 28 2012

...SEVERAL INCHES OF HEAVY WET SNOW EXPECTED TO FALL IN THE
HIGHER TERRAIN ABOVE 2000 FEET ELEVATION OF FAR SOUTHEAST
KENTUCKY MONDAY AFTERNOON THROUGH TUESDAY NIGHT...

.A POWERFUL STORM SYSTEM...INCLUDING MOISTURE AND ENERGY FROM
WHAT IS NOW HURRICANE SANDY...WILL BRING ABUNDANT PRECIPITATION
AND STRONG GUSTY WINDS TO PARTS OF EAST KENTUCKY EARLY THIS WEEK.
WHILE MOST OF THIS PRECIPITATION WILL FALL AS RAIN ACROSS THE
LOWER ELEVATIONS...SEVERAL INCHES OF HEAVY WET SNOW IS EXPECTED TO
FALL OVER THE HIGHER TERRAIN ABOVE 2000 FEET ELEVATION NEAR THE
VIRGINIA BORDER.

KYZ088-118-120-290500-
/O.UPG.KJKL.WS.A.0002.121029T1600Z-121031T1200Z/
/O.NEW.KJKL.WS.W.0002.121029T1600Z-121031T1200Z/
HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...HARLAN...WHITESBURG...PIKEVILLE
433 PM EDT SUN OCT 28 2012

...WINTER STORM WARNING IN EFFECT FROM NOON MONDAY TO 8 AM EDT
WEDNESDAY ABOVE 2000 FEET ELEVATION...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM NOON MONDAY TO 8 AM
EDT WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* RAIN WILL TRANSITION TO SNOW FOR ELEVATIONS ABOVE 2000 FEET BY 
  MONDAY AFTERNOON. THE SNOW WILL THEN FALL HEAVILY AT TIMES 
  OVER THE HIGHER TERRAIN MONDAY NIGHT THROUGH THE DAY ON 
  TUESDAY BEFORE TAPERING OFF BY WEDNESDAY MORNING. BELOW 2000 
  FEET ELEVATION...THE PRECIPITATION WILL TAKE THE FORM OF RAIN 
  FOR THE MOST PART. HOWEVER...THE RAIN MAY MIX WITH OR CHANGE 
  TO WET SNOW FOR A TIME LATE MONDAY NIGHT AND TUESDAY MORNING 
  EVEN BELOW 2000 FEET ELEVATION. 

* SNOWFALL ACCUMULATIONS OF 2 TO 10 INCHES ARE ANTICIPATED ABOVE 2000
  FEET ELEVATION...WITH LOCALLY UP TO A FOOT POSSIBLE ON THE HIGHEST
  RIDGES. BELOW 2000 FEET...SNOWFALL ACCUMULATIONS WILL BE MUCH
  LESS...WITH LITTLE IF ANY ACCUMULATION EXPECTED IN CITIES SUCH AS
  CUMBERLAND...HARLAN...WHITESBURG AND PIKEVILLE.

* STRONG GUSTY WINDS WILL ACCOMPANY THIS SNOWFALL WITH GUSTS UP TO 40
  MPH EXPECTED FOR ELEVATIONS BELOW 2000 FEET MONDAY NIGHT AND
  TUESDAY. FOR ELEVATIONS ABOVE 2000 FEET...SUSTAINED WINDS OF 30 TO
  40 MPH ARE EXPECTED...WITH GUSTS UP TO 50 MPH POSSIBLE ON THE
  HIGHEST PEAKS...LEADING TO NEAR BLIZZARD CONDITIONS AT TIMES. THE
  STRONG WINDS AND HEAVY WET NATURE TO THE SNOWFALL WILL LIKELY CAUSE
  TREES TO FALL RESULTING IN POWER OUTAGES...WITH THE GREATEST
  IMPACTS OCCURRING ABOVE 2000 FEET ELEVATION. ALSO...ROADS THAT
  TRAVERSE THE HIGHER RIDGES OF PINE AND BLACK MOUNTAINS WILL LIKELY
  BECOME SNOW COVERED...SLICK AND HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. IN ADDITION...SNOWFALL INTENSITIES
WILL BE HEAVY ENOUGH TO SUBSTANTIALLY REDUCE VISIBILITIES AT TIMES.
TRAVEL IS DISCOURAGED. IF TRAVEL ACROSS THE HIGHER TERRAIN IS
UNAVOIDABLE...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

$$

KYZ087-290500-
/O.CON.KJKL.WS.A.0002.121029T1600Z-121031T1200Z/
BELL-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE
433 PM EDT SUN OCT 28 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH WEDNESDAY MORNING ABOVE 2000 FEET ELEVATION...

A WINTER STORM WATCH FOR HEAVY SNOW REMAINS IN EFFECT FROM MONDAY
AFTERNOON THROUGH WEDNESDAY MORNING.

* RAIN WILL TRANSITION TO SNOW FOR ELEVATIONS ABOVE 2000 FEET BY
  MONDAY AFTERNOON. THE SNOW COULD FALL HEAVILY AT TIMES OVER THE
  HIGHER TERRAIN MONDAY NIGHT THROUGH THE DAY ON TUESDAY BEFORE
  TAPERING OFF BY WEDNESDAY MORNING. BELOW 2000 FEET ELEVATION...THE
  PRECIPITATION WILL TAKE THE FORM OF RAIN FOR THE MOST PART.
  HOWEVER...THE RAIN MAY MIX WITH OR PERHAPS CHANGE TO WET SNOW FOR
  A TIME LATE MONDAY NIGHT AND TUESDAY MORNING EVEN BELOW 2000 FEET
  ELEVATION.

* SNOWFALL ACCUMULATIONS OF 2 TO 8 INCHES ARE POSSIBLE ABOVE 2000
  FEET ELEVATION. BELOW 2000 FEET...SNOWFALL ACCUMULATIONS WILL BE
  MUCH LESS...WITH LITTLE IF ANY ACCUMULATION EXPECTED IN CITIES
  SUCH AS MIDDLESBORO AND PINEVILLE.

* STRONG GUSTY WINDS WILL ACCOMPANY THIS SNOWFALL WITH GUSTS AS HIGH
  AS 45 POSSIBLE ACROSS THE HIGHEST TERRAIN ON MONDAY NIGHT AND
  TUESDAY...LEADING TO NEAR BLIZZARD CONDITIONS AT TIMES. THE STRONG
  WINDS AND HEAVY WET NATURE TO THE SNOWFALL WILL COULD CAUSE TREES
  TO FALL RESULTING IN POWER OUTAGES...WITH THE GREATEST IMPACTS
  OCCURRING ABOVE 2000 FEET ELEVATION. ALSO...ROADS THAT TRAVERSE THE
  HIGHER RIDGES OF PINE OR CUMBERLAND MOUNTAINS OR THE LOG MOUNTAINS
  COULD BECOME SNOW COVERED...SLICK AND HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$

JP/PG
312 
WWUS43 KJKL 290355
WSWJKL

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
1155 PM EDT SUN OCT 28 2012

...SEVERAL INCHES OF HEAVY WET SNOW EXPECTED TO FALL IN THE
HIGHER TERRAIN ABOVE 2000 FEET OF ELEVATION IN FAR SOUTHEAST
KENTUCKY MONDAY AFTERNOON THROUGH TUESDAY NIGHT...

.A POWERFUL STORM SYSTEM...INCLUDING MOISTURE AND ENERGY FROM
WHAT IS NOW HURRICANE SANDY...WILL BRING ABUNDANT PRECIPITATION
AND STRONG GUSTY WINDS TO PARTS OF EAST KENTUCKY EARLY THIS WEEK.
WHILE MOST OF THIS PRECIPITATION WILL FALL AS RAIN ACROSS THE
LOWER ELEVATIONS...SEVERAL INCHES OF HEAVY WET SNOW IS EXPECTED TO
FALL OVER THE HIGHER TERRAIN ABOVE 2000 FEET ELEVATION NEAR THE
VIRGINIA BORDER.

KYZ088-118-120-291200-
/O.CON.KJKL.WS.W.0002.121029T1600Z-121031T1200Z/
HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...HARLAN...WHITESBURG...PIKEVILLE
1155 PM EDT SUN OCT 28 2012

...WINTER STORM WARNING REMAINS IN EFFECT FROM NOON MONDAY TO
8 AM EDT WEDNESDAY...

A WINTER STORM WARNING REMAINS IN EFFECT FROM NOON MONDAY TO 8 AM
EDT WEDNESDAY. 

* RAIN AND SNOW WILL TRANSITION TO JUST SNOW FOR ELEVATIONS ABOVE
  2000 FEET BY MONDAY AFTERNOON. THE SNOW WILL THEN FALL HEAVILY AT
  TIMES OVER THE HIGHER TERRAIN MONDAY NIGHT AND THROUGH THE DAY ON
  TUESDAY BEFORE TAPERING OFF BY WEDNESDAY MORNING. BELOW 2000 FEET
  ELEVATION...THE PRECIPITATION WILL TAKE THE FORM OF RAIN FOR THE
  MOST PART. HOWEVER...THE RAIN MAY MIX WITH OR CHANGE TO WET SNOW
  FOR A PERIOD OF TIME LATE MONDAY NIGHT AND TUESDAY MORNING EVEN
  BELOW 2000 FEET ELEVATION.

* SNOWFALL ACCUMULATIONS OF 2 TO 10 INCHES ARE ANTICIPATED ABOVE 2000
  FEET ELEVATION...WITH LOCALLY UP TO A FOOT POSSIBLE ON THE HIGHEST
  RIDGES. BELOW 2000 FEET...SNOWFALL ACCUMULATIONS WILL BE MUCH LESS.
  BUT SOME LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE IN CITIES SUCH
  AS CUMBERLAND...HARLAN...WHITESBURG AND PIKEVILLE.

* STRONG GUSTY WINDS WILL ACCOMPANY THIS SNOWFALL WITH GUSTS UP TO 40
  MPH EXPECTED AT ELEVATIONS BELOW 2000 FEET MONDAY NIGHT AND
  TUESDAY. FOR ELEVATIONS ABOVE 2000 FEET...SUSTAINED WINDS OF 30 TO
  40 MPH ARE EXPECTED...WITH GUSTS UP TO 50 MPH POSSIBLE ON THE
  HIGHEST PEAKS...LEADING TO NEAR BLIZZARD CONDITIONS AT TIMES. THE
  STRONG WINDS AND HEAVY WET NATURE OF THE SNOWFALL WILL LIKELY CAUSE
  TREES TO FALL RESULTING IN POWER OUTAGES...WITH THE GREATEST
  IMPACTS OCCURRING ABOVE 2000 FEET. ALSO...ROADS THAT TRAVERSE THE
  HIGHER RIDGES OF PINE AND BLACK MOUNTAINS WILL LIKELY BECOME SNOW
  COVERED...SLICK AND HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. IN ADDITION...SNOWFALL
INTENSITIES WILL BE HEAVY ENOUGH TO SUBSTANTIALLY REDUCE
VISIBILITIES AT TIMES. TRAVEL IS DISCOURAGED. IF TRAVEL ACROSS
THE HIGHER TERRAIN IS UNAVOIDABLE...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

$$

KYZ087-291200-
/O.CON.KJKL.WS.A.0002.121029T1600Z-121031T1200Z/
BELL-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE
1155 PM EDT SUN OCT 28 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH WEDNESDAY MORNING...

A WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH WEDNESDAY MORNING. 

* RAIN WILL TRANSITION TO SNOW AT ELEVATIONS ABOVE 2000 FEET BY
  MONDAY AFTERNOON. THE SNOW COULD FALL HEAVILY AT TIMES OVER THE
  HIGHER TERRAIN MONDAY NIGHT THROUGH THE DAY ON TUESDAY BEFORE
  TAPERING OFF BY WEDNESDAY MORNING. BELOW 2000 FEET ELEVATION...THE
  PRECIPITATION WILL TAKE THE FORM OF RAIN FOR THE MOST PART.
  HOWEVER...THE RAIN MAY MIX WITH OR PERHAPS CHANGE TO WET SNOW FOR A
  TIME LATE MONDAY NIGHT AND TUESDAY MORNING EVEN BELOW 2000 FEET
  ELEVATION.

* SNOWFALL ACCUMULATIONS OF 2 TO 8 INCHES ARE POSSIBLE ABOVE 
  2000 FEET ELEVATION. BELOW 2000 FEET...SNOWFALL ACCUMULATIONS 
  WILL BE MUCH LESS...WITH LITTLE IF ANY ACCUMULATION EXPECTED 
  IN CITIES SUCH AS MIDDLESBORO AND PINEVILLE. 

* STRONG GUSTY WINDS WILL ACCOMPANY THIS SNOWFALL WITH GUSTS AS HIGH
  AS 45 POSSIBLE ACROSS THE HIGHEST TERRAIN ON MONDAY NIGHT AND
  TUESDAY...LEADING TO NEAR BLIZZARD CONDITIONS AT TIMES. THE STRONG
  WINDS AND HEAVY WET NATURE OF THE SNOWFALL COULD CAUSE TREES TO
  FALL RESULTING IN POWER OUTAGES...WITH THE GREATEST IMPACTS
  OCCURRING ABOVE 2000 FEET ELEVATION. ALSO...ROADS THAT TRAVERSE THE
  HIGHER RIDGES OF PINE OR CUMBERLAND MOUNTAINS OR THE LOG MOUNTAINS
  COULD BECOME SNOW COVERED...SLICK AND HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$

JP/GEOGERIAN/RAY
097 
WWUS43 KJKL 290848
WSWJKL

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
448 AM EDT MON OCT 29 2012

KYZ088-118-120-291600-
/O.EXT.KJKL.WS.W.0002.121029T0848Z-121031T1200Z/
HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...HARLAN...WHITESBURG...PIKEVILLE
448 AM EDT MON OCT 29 2012

...WINTER STORM WARNING NOW IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

THE WINTER STORM WARNING IS NOW IN EFFECT UNTIL 8 AM EDT
WEDNESDAY. 

* ABOVE 2000 FEET ELEVATION...PERIODS OF SNOW ARE EXPECTED TO
  CONTINUE THROUGH TUESDAY NIGHT. THE SNOW MAY FALL HEAVILY AT TIMES
  OVER THE HIGHER TERRAIN MONDAY NIGHT AND THROUGH THE DAY ON
  TUESDAY. BELOW 2000 FEET ELEVATION...THE PRECIPITATION WILL TAKE
  THE FORM OF RAIN FOR THE MOST PART. HOWEVER...THE RAIN WILL LIKELY
  MIX WITH AND CHANGE TO WET SNOW MONDAY NIGHT AND TUESDAY MORNING
  BEFORE CHANGING BACK TO RAIN TUESDAY AFTERNOON.

* ABOVE 2000 FEET ELEVATION...SNOWFALL ACCUMULATIONS OF 4 TO 10
  INCHES ARE ANTICIPATED...WITH LOCALLY UP TO A FOOT POSSIBLE ON THE
  HIGHEST RIDGES. BELOW 2000 FEET...SNOWFALL ACCUMULATIONS OF 1 TO 3
  INCHES ARE EXPECTED. THIS INCLUDES LOCATIONS SUCH AS CUMBERLAND...
  HARLAN...WHITESBURG AND PIKEVILLE.

* STRONG GUSTY WINDS WILL ACCOMPANY THIS SNOWFALL WITH GUSTS UP TO 40
  MPH EXPECTED AT ELEVATIONS BELOW 2000 FEET MONDAY NIGHT AND
  TUESDAY. FOR ELEVATIONS ABOVE 2000 FEET...SUSTAINED WINDS OF 20 TO
  30 MPH ARE EXPECTED...WITH GUSTS UP TO 50 MPH POSSIBLE ON THE
  HIGHEST PEAKS...LEADING TO NEAR BLIZZARD CONDITIONS AT TIMES. THE
  STRONG WINDS AND HEAVY WET NATURE OF THE SNOWFALL WILL LIKELY CAUSE
  TREES TO FALL RESULTING IN POWER OUTAGES...WITH THE GREATEST
  IMPACTS OCCURRING ABOVE 2000 FEET. ALSO...ROADS THAT TRAVERSE THE
  HIGHER RIDGES OF PINE AND BLACK MOUNTAINS WILL LIKELY BECOME SNOW
  COVERED... SLICK AND HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. IN ADDITION...SNOWFALL
INTENSITIES WILL BE HEAVY ENOUGH TO SUBSTANTIALLY REDUCE
VISIBILITIES AT TIMES. TRAVEL IS DISCOURAGED. IF TRAVEL ACROSS
THE HIGHER TERRAIN IS UNAVOIDABLE...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

$$

KYZ087-291600-
/O.UPG.KJKL.WS.A.0002.121029T1600Z-121031T1200Z/
/O.NEW.KJKL.WW.Y.0008.121030T0200Z-121030T1600Z/
BELL-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE
448 AM EDT MON OCT 29 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
NOON EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 10 PM THIS
EVENING TO NOON EDT TUESDAY. THE WINTER STORM WATCH IS NO LONGER IN
EFFECT.

* RAIN WILL MIX WITH AND CHANGE TO SNOW TONIGHT INTO TUESDAY
  MORNING. THE SNOW WILL THEN CHANGE BACK TO RAIN BY NOON ON TUESDAY.

* SNOWFALL ACCUMULATIONS UP TO 2 INCHES ARE EXPECTED IN THE VALLEYS.
  ABOVE 2000 FEET ELEVATION...2 TO 4 INCHES OF SNOW IS EXPECTED.

* STRONG GUSTY WINDS WILL ACCOMPANY THIS SNOWFALL WITH GUSTS AS HIGH
  AS 45 POSSIBLE ACROSS THE HIGHEST TERRAIN ON MONDAY NIGHT AND
  TUESDAY...LEADING TO NEAR BLIZZARD CONDITIONS AT TIMES. THE STRONG
  WINDS AND HEAVY WET NATURE OF THE SNOWFALL COULD CAUSE TREES TO
  FALL RESULTING IN POWER OUTAGES...WITH THE GREATEST IMPACTS
  OCCURRING ABOVE 2000 FEET ELEVATION. ALSO... ROADS THAT TRAVERSE
  THE HIGHER RIDGES OF PINE OR CUMBERLAND MOUNTAINS OR THE LOG
  MOUNTAINS COULD BECOME SNOW COVERED... SLICK AND HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

KYZ107-110-113-115-117-119-291600-
/O.NEW.KJKL.WW.Y.0008.121030T0200Z-121030T1600Z/
JOHNSON-FLOYD-KNOTT-PERRY-LESLIE-MARTIN-
INCLUDING THE CITIES OF...PAINTSVILLE...PRESTONSBURG...HINDMAN...
HAZARD...HYDEN...INEZ
448 AM EDT MON OCT 29 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
NOON EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT
FROM 10 PM THIS EVENING TO NOON EDT TUESDAY. 

* RAIN WILL LIKELY MIX WITH AND CHANGE TO SNOW TONIGHT. THE SNOW WILL
  THEN CHANGE BACK TO RAIN BY NOON ON TUESDAY.

* SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED...WITH LOCALLY
  HIGHER AMOUNTS POSSIBLE ON THE HIGHER RIDGES ABOVE 1500 FEET.

* THIS WILL BE A WET SNOWFALL AND ROADWAYS MAY BECOME SLUSHY EARLY
  TUESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

ABE

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this winter storm watch went out at Oct 28, 4:00 AM EDT, 4 minutes earlier.

Area forecast discussion, Oct 28, 4:00 AM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
400 AM EDT SUN OCT 28 2012

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 400 AM EDT SUN OCT 28 2012

MONSTER STORM IS COMING TOGETHER...WITH MODELS CONVERGING ON A
SOLUTION NOW. WITH WINTER WEATHER IMPACTS POTENTIALLY BEGINNING ON
MONDAY AND MORE SIGNIFICANT WINTER WEATHER IN LATER PERIODS...THE
LONG TERM FORECASTER IS ISSUING A WINTER STORM WATCH FOR OUR HIGHER
ELEVATIONS ALONG THE VA BORDER BEGINNING ON MONDAY AFTERNOON.

THE INFLUENCE OF THE SYSTEM CAN BE SEEN ON LOCAL RADAR...WITH THE
LIGHT PRECIP BACKING WESTWARD OVER THE AREA. MOISTURE IS RATHER
SHALLOW...SO IT IS IN THE FORM OF DRIZZLE IN MANY PLACES.
HOWEVER...DEEPER MOISTURE TO THE -10C LEVEL IS BECOMING MORE
WIDESPREAD THIS MORNING AND WILL RESULT IN LIGHT RAIN TODAY FOR MOST
OF THE AREA EXCEPT THE FAR SW.

THIS GENERAL REGIME WILL HOLD THROUGH MONDAY...WITH HIGHEST POPS IN
THE EAST AND LOWEST IN THE WEST. ENOUGH COOLING TAKES PLACE FOR
WINTERY PRECIP AT HIGHER ELEVATIONS...WITH SNOW EXPECTED TO BEGIN
ACCUMULATING ON MONDAY AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 400 AM EDT SUN OCT 28 2012

WILL BE ISSUED SHORTLY

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 106 AM EDT SUN OCT 28 2012

LARGELY STEADY STATE CONDITIONS SHOULD OCCUR DURING THE PERIOD. MVFR
IS EXPECTED NEAR THE WESTERN BORDER OF THE FORECAST AREA FROM
MONTICELLO TO MOUNT STERLING...WITH IFR IN THE EAST. THE BOUNDARY
BETWEEN IFR AND MVFR WILL FLUCTUATE. THERE WILL ALSO BE SOME DRIZZLE
OR LIGHT RAIN AT TIMES.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH WEDNESDAY
MORNING FOR KYZ087-088-118-120.

&&

SHORT TERM...HAL
LONG TERM....ABE
AVIATION...HAL
Hazardous weather outlook, Oct 27, 4:15 PM EDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
415 PM EDT SAT OCT 27 2012

KYZ044-050>052-058>060-068-069-079-080-083>087-104-106>117-119-
282315-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-ELLIOTT-
MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-MARTIN-
415 PM EDT SAT OCT 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GUSTY WINDS ARE EXPECTED MONDAY THROUGH WEDNESDAY...WITH GUSTS TO 40
MPH POSSIBLE AT TIMES. THE STRONGEST WINDS ARE EXPECTED ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ088-118-120-282315-
HARLAN-LETCHER-PIKE-
415 PM EDT SAT OCT 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SNOW WILL OCCUR AT TIMES ABOVE 2500 FEET FROM SUNDAY NIGHT THROUGH
WEDNESDAY MORNING. SOME SNOW ACCUMULATION IS LIKELY ABOVE 2500 FEET
DURING THIS TIME...WITH THE POTENTIAL FOR SEVERAL INCHES ON BLACK
MOUNTAIN.

GUSTY WINDS ARE EXPECTED MONDAY THROUGH WEDNESDAY...WITH GUSTS TO 40
MPH POSSIBLE AT TIMES. THE STRONGEST WINDS ARE EXPECTED ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SBH

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 4:33 PM EDTWinter Storm WarningJKLHarlan, Letcher, Pike47 hr
Oct 28, 4:35 PM EDTWind AdvisoryJKLBell, Harlan, Letcher, Pike43 hr

Nearby

Winter Storm Watches in Kentucky, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.